Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 74, NWS North Platte, NE

June 11, 2003Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 11, 2003, 7:01 PM CDT for Lincoln County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 7:01 PM CDT (00:01 UTC)
Expired
Jun 11, 2003, 7:45 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 119 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:40 PM CDTTornado WatchSPC6 hr
Jun 11, 5:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3182 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 120001
SVRLBF
NEC111-120045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 745 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 22 MILES EAST OF
  WELLFLEET...OR ABOUT 11 MILES SOUTHWEST OF GOTHENBURG...MOVING EAST
  AT 25 MPH. A SECOND SEVERE STORM WAS LOCATED JUST WEST OF          
  WELLFLEET...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORMS WILL BE OVER...
  FARM AND RANGELANDS OF SOUTHEASTERN LINCOLN COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING 
FOR NORTHWESTERN NEBRASKA. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4100 10092 4073 10095 4072 10024 4100 10023

$$
JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:49 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 11, 1:49 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
149 PM CDT WED JUN 11 2003

MAIN FOCUS TONIGHT WILL BE FRONTAL POSITION AND SEVERE THREAT AS
ATMOSPHERE DESTABILIZES LATE THIS AFTERNOON.

CU FORMING ALONG THE NORTH PLATTE RIVER VALLEY WEST OF OGA AT 130 PM
CDT AND VIEWABLE AS VISIBLE SATELLITE SHOW INCREASING SC
FORMATION OVER THE NORTH CENTRAL. WATER VAPOR LOOP SHOWING WEAKER
BRANCH OF MID-LEVEL JET STREAK LIFTING NORTHEAST INTO THE
NORTHWEST PANHANDLE WHILE STRONGER JETSTREAM AXIS SHOWN OVER SOUTHERN
IDAHO...AND APPROACHING THE NORTHWEST PANHANDLE NOW. WILL USE
BLEND OF WSETA AND MESOETA WITH FRONTAL BOUNDARY EXPECTED TO SLOW
WHILE MOVING SOUTHEAST ACROSS THE PANHANDLE. AS DEFORMATION FIELD
FORMS. AREA SEEN AS GREATEST POTENTIAL SEVERE WEATHER TO BE EAST OF A
MERRIMAN TO OGA LINE AND POTENTIAL SUPERCELLS POSSIBLE BETWEEN 23Z TO
06Z. THIS AFTERNOON SURFACE CONVERGENCE TO INCREASE OVER THE
NORTHWEST WITH SOUTH WINDS TO PUSH DEWPOINTS TO A 60-65 RANGE THROUGH
NORTH CENTRAL AND OBSERVATIONS SHOW MID 60S AS FAR NORTH AS BBW.
FORECASTS SOUNDING SHOWS UNIDIRECTIONAL SHEAR BUT H85 WINDS ONLY
MODERATE AS WINDS TO 20-25 KTS THIS EVENING THEN H85 JETLET
INCREASING OVER NORTHWEST KANSAS TO 40 KTS TOWARD MIDNIGHT FOR
POTENTIAL ELEVATED THUNDERSTORMS FORMING IN THE SOUTHWEST
FOR THE OVERNIGHT HOURS.

THIS EVENING FORECAST SOUNDING SHOW INDICES WITH THE POTENTIAL FOR A
FEW TORNADIC STORMS AS THUNDERSTORMS RAPIDLY DEVELOP BEYOND 4 PM CDT
AND TRACK SOUTHEAST ACROSS THE NORTH CENTRAL. MAIN FRONTAL BOUNDARY
WILL KICK EAST AFTER 09Z AS STRONGER H5 WAVE MOVES EAST.

THURSDAY THE FRONT BACKS WEST TO THE FRONT RANGE TILL SATURDAY WITH
SCHC OF THUNDERSTORMS DAILY AS EMBEDDED WAVES MOVE DOWNSTREAM.
SATURDAY THE UPPER RIDGE WILL STRENGTHEN AND RIDGE NORTH ON THE HIGH
PLAINS WITH A CONTINUE CHANCE OF STORMS UNTIL THE UPPER RIDGE BUILDS
EAST SATURDAY NIGHT.

BLEND OF ECMWF AND GFS USED IN THE EXTENDED. MAIN THREAT SEEN FOR
CONVECTION IS IN THE NORTHWEST AS POSITIVE TILTED RIDGE AXIS
EXTENDS NORTH NORTHEAST ACROSS WESTERN NEB. SURFACE FRONT WILL BE TO
THE NORTHWEST WITH CONVECTION FORMING ON THE HIGH PLAINS AND
WEAKENING WHILE MOVING EAST ACROSS WESTERN NEB.

.LBF...NONE.

KECK
Hazardous weather outlook, Jun 11, 11:59 AM CDT, 7 hours 2 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-121045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1159 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A CHANCE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATER
THIS AFTERNOON ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA. THE AREA OF GREATEST CONCERN INITIALLY IS IN AN AREA
BOUNDED BY A LINE FROM MERRIMAN...TO OGALLALA...TO THEDFORD TO
AINSWORTH.

WARM...MOIST...UNSTABLE AIR WILL BE IN PLACE ACROSS THE PREVIOUSLY
MENTIONED AREA...AND FURTHER EAST. A BOUNDARY SEPARATING THE
WARM...MOIST AIR FROM DRYER AIR TO THE WEST...OR DRYLINE...WILL
PROGRESS ACROSS THE EASTERN PANHANDLE THIS AFTERNOON. AS THIS
BOUNDARY ENCOUNTERS THE UNSTABLE AIR...AND AN UPPER LEVEL
DISTURBANCE...THUNDERSTORMS ARE EXPECTED TO DEVELOP QUICKLY IN OR
CLOSE TO THE AREA OF GREATEST CONCERN. DEVELOPMENT IS EXPECTED TO
OCCUR AFTER 2 PM CDT (1 PM MDT). ALTHOUGH THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...WIND PROFILES ALOFT
WILL BE FAVORABLE FOR THE DEVELOPMENT OF ISOLATED TORNADOES AS WELL.

LATER TONIGHT...THUNDERSTORM DEVELOPMENT IS EXPECTED TO BECOME MORE
WIDESPREAD ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...WITH SEVERE
THUNDERSTORMS POSSIBLE EAST OF A LINE FROM MERRIMAN TO OGALLALA AS
THE THUNDERSTORM COMPLEX MOVES EAST. IN ADDITION...FURTHER
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE LATE TONIGHT...GENERALLY
AFTER MIDNIGHT ACROSS SOUTHWEST NEBRASKA...AS A COLD FRONT PUSHES
INTO THE AREA.

THOSE PLANNING OUTDOOR ACTIVITIES TODAY AND TONIGHT ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA SHOULD MONITOR NOAA WEATHER RADIO AND
LOCAL MEDIA BROADCASTS TO KEEP AWARE OF THE POTENTIAL FOR SEVERE
WEATHER DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE AGAIN
THURSDAY AFTERNOON AND EVENING...ACROSS PORTIONS OF THE SOUTHEAST
NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA.

ALSO...FRIDAY HOLDS YET ANOTHER CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT...MAINLY ACROSS WESTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED ACROSS NORTH CENTRAL NEBRASKA THIS
AFTERNOON...AND ACROSS MOST OF THE OUTLOOK AREA THIS EVENING AND
TONIGHT. SPOTTERS MAY ALSO BE NEEDED IN THE SOUTHWEST PORTION OF THE
OUTLOOK AREA ON THURSDAY.

JWS

In the hours before

Local storm report, Jun 11, 5:28 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0528 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    12 NW GRANT               NE   0.75 IN HAIL
06/11/03   PERKINS

MB
Local storm report, Jun 11, 5:54 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0554 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    NORTH PLATTE              NE   1.00 IN HAIL
06/11/03   LINCOLN

MB
Local storm report, Jun 11, 6:10 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0610 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 PM    22 NNW HYANNIS            NE   1.00 IN HAIL
06/11/03   GRANT

MB
Local storm report, Jun 11, 6:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0626 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    BASSETT                   NE   1.75 IN HAIL
06/11/03   ROCK

MB
Local storm report, Jun 11, 6:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0636 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0633 PM    6 S BRADY                 NE   0.88 IN HAIL
06/11/03   LINCOLN

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:15 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown45 min
Jun 11, 7:21 PM CDTTornado WarningLBFRock54 min
Jun 11, 8:04 PM CDTTornado WarningLBFBlaine41 min
Jun 11, 8:07 PM CDTSevere Thunderstorm WarningLBFLoup53 min
Jun 11, 8:08 PM CDTTornado WarningLBFRock37 min
Jun 11, 8:10 PM CDTSevere Thunderstorm WarningLBFFrontier65 min
Jun 11, 8:11 PM CDTSevere Thunderstorm WarningLBFBrown64 min
Jun 11, 8:17 PM CDTSevere Thunderstorm WarningLBFRock58 min
Jun 11, 8:42 PM CDTTornado WarningLBFRock63 min
Jun 11, 8:46 PM CDTTornado WarningLBFBlaine44 min
Jun 11, 9:11 PM CDTTornado WarningLBFLoup49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.